Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 33, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jun 10, 2008, 9:57 PM CDT for 20 counties in Kansas. It took effect at Jun 11, 2008, 3:32 AM CDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2008, 9:57 PM CDT (02:57 UTC)
- In effect from
- Jun 11, 2008, 3:32 AM CDT
- Expired
- Jun 11, 2008, 8:23 PM CDT
- In force
- 17 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2496 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 110257 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 957 PM CDT TUE JUN 10 2008 ...VERY STRONG SOUTH WINDS EXPECTED OVER CENTRAL AND SOUTH CENTRAL KANSAS ON WEDNESDAY... THE SURFACE PRESSURE GRADIENT WILL INCREASE ACROSS THE REGION ON WEDNESDAY...WHICH SHOULD GIVE WAY TO VERY STRONG SOUTH WINDS OF 25 TO 40 MPH...WITH HIGHER WIND GUST EXPECTED. KSZ032-033-047>053-067>070-082-083-091>094-098-111100- /O.NEW.KICT.WI.Y.0033.080611T1400Z-080612T0100Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 957 PM CDT TUE JUN 10 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 8 PM CDT WEDNESDAY. VERY STRONG SOUTH WINDS OF 25 TO 40 MPH...WITH GUSTS AROUND 50 MPH WILL DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WEDNESDAY MORNING...AND PERSIST THROUGH THE LATE AFTERNOON HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JAKUB
3 follow-up statements
000 WWUS73 KICT 110832 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 332 AM CDT WED JUN 11 2008 ...VERY STRONG SOUTHERLY WINDS EXPECTED OVER MUCH OF THE AREA THROUGH THIS EVENING... KSZ032-033-047>053-067>070-082-083-091>094-098-111645- /O.EXT.KICT.WI.Y.0033.080611T0832Z-080612T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 332 AM CDT WED JUN 11 2008 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING. VERY STRONG SOUTHERLY WINDS WILL AFFECT LOCATIONS GENERALLY ALONG AND WEST OF THE FLINT HILLS TODAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH...WITH GUSTS APPROACHING 45 TO 50 MPH WILL BE LIKELY...ESPECIALLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. WINDS SHOULD SUBSIDE BELOW ADVISORY CRITERIA BY AROUND SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KLEINSASSER
000 WWUS73 KICT 111943 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 243 PM CDT WED JUN 11 2008 ...VERY STRONG SOUTHERLY WINDS EXPECTED OVER MUCH OF THE AREA THROUGH THIS EVENING... KSZ032-033-048-112045- /O.CAN.KICT.WI.Y.0033.000000T0000Z-080612T0200Z/ RUSSELL-LINCOLN-ELLSWORTH- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...ELLSWORTH 243 PM CDT WED JUN 11 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. THE WINDS ACROSS RUSSELL AND LINCOLN COUNTIES HAVE SUBSIDED A BIT AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA. THEREFORE...THE WIND ADVISORY WILL BE CANCELED. $$ KSZ047-049>053-067>070-082-083-091>094-098-120200- /O.CON.KICT.WI.Y.0033.000000T0000Z-080612T0200Z/ BARTON-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER- GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...GREAT BEND...SALINA...LYONS... MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON... EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 243 PM CDT WED JUN 11 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. VERY STRONG SOUTHERLY WINDS WILL AFFECT LOCATIONS GENERALLY ALONG AND WEST OF THE FLINT HILLS TODAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH...WITH GUSTS APPROACHING 45 MPH WILL BE LIKELY...ESPECIALLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. WINDS SHOULD SUBSIDE BELOW ADVISORY CRITERIA BY AROUND SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KICT 120123 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 823 PM CDT WED JUN 11 2008 KSZ047-049>053-067>070-082-083-091>094-098-120230- /O.CAN.KICT.WI.Y.0033.000000T0000Z-080612T0200Z/ BARTON-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER- GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...GREAT BEND...SALINA...LYONS... MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON... EL DORADO...AUGUSTA...EUREKA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 823 PM CDT WED JUN 11 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE SLACKENED ACROSS THE AREA OVER THE LAST HOUR. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ LAWSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 10, 7:01 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 10, 7:01 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 701 PM CDT TUE JUN 10 2008 .AVIATION... 00Z TAF UPDATE...VFR CONDITIONS WILL PREVAIL THROUGH THE LATE EVENING HOURS FOR ALL TERMINALS...HOWEVER AFTER 09Z MVFR CIGS ARE EXPECTED TO DEVELOP ACROSS THE REGION AS LOW LEVEL MOISTURE FLOWS FROM SOUTH TO NORTH ACROSS KANSAS. OTHERWISE...THE LOW CLOUDS SHOULD DIMINISH BY MID MORNING WITH INCREASING SOUTH WINDS. JAKUB && .PREV DISCUSSION... /ISSUED 319 PM CDT TUE JUN 10 2008/ DISCUSSION... MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH FRIDAY. TONIGHT: SURFACE LOW IS OVER EASTERN WYOMING THIS AFTERNOON...WITH ALL OF KANSAS IN THE WARM SECTOR. SOME ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER SOUTH CENTRAL KANSAS WHERE MOISTURE TRANSPORT IS DIRECTED...AND THEY CONTINUE EASTWARD. THE MOISTURE TRANSPORT SHIFTS EASTWARD AND INCREASES QUITE A BIT TONIGHT WITH THE LOW LEVEL JET. WE BROUGHT PRECIPITATION CHANCES FURTHER EAST OVER MUCH OF THE AREA...BUT KEPT THEM AROUND 20 PERCENT SINCE THE STORMS ARE ISOLATED. ML CAPE VALUES THIS EVENING ARE BETWEEN 1000 AND 2000 J/KG...AND 0-6KM BULK SHEAR IS AROUND 40 KNOTS ACROSS THE AREA. MOST OF THIS SHEAR IS IN THE 0-3KM LAYER...SO SUPERCELLS ARE NOT EXPECTED. LARGE HAIL AND DAMAGING WIND GUSTS ARE THE MAIN THREATS WITH THESE STORMS. WINDS ARE CONTINUING TO GUST ACROSS CENTRAL KANSAS WITH THE TIGHTENING PRESSURE GRADIENT...AND SHOULD CONTINUE THROUGH THE EVENING HOURS. THEREFORE WE WILL CONTINUE THE WIND ADVISORY AS IS. WEDNESDAY-THURSDAY: THE SURFACE LOW APPROACHES ON WEDNESDAY...AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ESPECIALLY OVER CENTRAL KANSAS. THE SHEAR IS NOT VERY IMPRESSIVE UNTIL ABOUT 21Z. THE BEST SHEAR WILL BE ALONG THE FRONT WEDNESDAY NIGHT...WITH 0-6KM BULK SHEAR AROUND 50 KNOTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG THE FRONT. MUCAPE IS 1000 TO 2000 J/KG IN THE EARLY EVENING...BUT DROPS TO 500 TO 1000 J/KG BY LATE EVENING. STORMS ARE EXPECTED TO BE STRONG TO MARGINALLY SEVERE WEDNESDAY EVENING/NIGHT. INSTABILITY INCREASES AGAIN ON THURSDAY ACROSS SOUTHEAST KANSAS AHEAD OF THE FRONT. 0-6KM SHEAR IS 40 TO 50 KNOTS...AND MOST OF THAT IS IN THE 0-3KM LAYER AGAIN. STORMS THAT DEVELOP IN SOUTHEAST KANSAS HAVE THE POTENTIAL TO BE SEVERE. THESE STORMS WILL LIKELY TRAIN OVER THE SAME AREAS AHEAD OF THE SLOW MOVING COLD FRONT...AND WILL LIKELY CAUSE LOCALIZED FLOODING THURSDAY AFTERNOON AND THURSDAY NIGHT. FRIDAY-MONDAY: SURFACE HIGH PRESSURE BUILDS IN ON FRIDAY...WITH UPPER TROUGHING STILL OVERHEAD. THERE COULD STILL BE SOME THUNDERSTORMS DURING THE AFTERNOON AND EVENING ON FRIDAY ACROSS SOUTHEAST KANSAS...BUT THE SHEAR PROFILES ARE NOT FAVORABLE FOR SEVERE STORMS. MOISTURE WILL BE BEST OVER FAR SOUTHEAST KANSAS...AND COULD BRING HEAVY RAINFALL TO OUR FAR SOUTHEAST COUNTIES ON FRIDAY. SATURDAY AND SUNDAY LOOK TO BE SUNNY AND DRY AS SURFACE HIGH PRESSURE IS IN CONTROL. NEXT SURFACE LOW STRENGTHENS ON SUNDAY OVER WESTERN KANSAS AND EASTERN COLORADO. AN UPPER TROUGH AND SURFACE COLD FRONT WILL COME THROUGH SUNDAY NIGHT AND MONDAY...WITH THUNDERSTORMS POSSIBLE AGAIN DURING THAT TIME. WE HAVE INTRODUCED THUNDERSTORM CHANCES FOR SUNDAY NIGHT AND MONDAY. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 90 70 85 / 20 10 20 40 HUTCHINSON 71 92 67 83 / 20 10 30 40 NEWTON 70 90 69 84 / 20 10 20 40 ELDORADO 70 89 70 85 / 20 10 20 40 WINFIELD-KWLD 71 89 72 87 / 20 0 10 40 RUSSELL 71 93 60 80 / 20 30 50 30 GREAT BEND 71 93 62 81 / 20 20 40 30 SALINA 71 93 65 81 / 20 10 40 30 MCPHERSON 70 92 67 82 / 20 10 30 40 COFFEYVILLE 71 89 72 87 / 20 0 10 30 CHANUTE 70 89 71 87 / 20 0 10 40 IOLA 70 89 71 85 / 20 0 10 40 PARSONS-KPPF 70 89 72 87 / 20 0 10 40 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR KSZ032-047. &&
Hazardous weather outlook, Jun 10, 6:14 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 614 PM CDT TUE JUN 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 614 PM CDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG SOUTH WINDS WILL CONTINUE THROUGH THE EVENING OVER CENTRAL KANSAS. REFER TO THE LATEST WIND ADVISORY PRODUCT FOR DETAILS. RIVER FLOOD WARNINGS CONTINUE ON THE VERDIGRIS AND NEOSHO RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD WARNING STATEMENTS FOR DETAILS. A FEW SEVERE STORMS MAY MOVE INTO AREAS MAINLY WEST OF A LINCOLN TO HARPER LINE AFTER 9 PM AND CONTINUE THROUGH MIDNIGHT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE TORNADOES PERIODICALLY THROUGHOUT THEIR LIFECYCLE AND WILL BE SLOW MOVERS. IN ADDITION TO THE TORNADO THREAT...LARGE HAIL AND DAMAGING WINDS ARE ANTICIPATED. MOVEMENT OF THESE STORMS WILL GENERALLY BE NORTHEAST AT 10 TO 20 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL INCREASE LATE WEDNESDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. SOME OF THIS ACTIVITY COULD BE SEVERE DURING THE EVENING HOURS. THUNDERSTORMS SHOULD WEAKEN SOME AS THEY MOVE SOUTH INTO PORTIONS OF SOUTH CENTRAL KANSAS WEDNESDAY NIGHT. HOWEVER MORE THUNDERSTORMS SHOULD REDEVELOP ALONG THE COLD FRONT ON THURSDAY AND THURSDAY EVENING ACROSS THE ENTIRE AREA...SOME OF WHICH MAY BE SEVERE. THE PRIMARY THREATS WEDNESDAY EVENING THROUGH THURSDAY EVENING WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. ADDITIONALLY VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE. PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION ON THE SPECIFIC RISKS...LOCATION AND TIMING OF ANY SEVERE WEATHER. THUNDERSTORMS COULD LINGER ACROSS THE AREA INTO FRIDAY...MAINLY ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS ARE AGAIN EXPECTED ON SUNDAY NIGHT INTO MONDAY. AT THIS TIME THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE. STAY TUNED TO LATER OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND EVENING ACROSS CENTRAL KANSAS...AND THE ENTIRE AREA ON THURSDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/SCHRECK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| Jun 11, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 55 min |
| Jun 11, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 30 min |
| Jun 11, 6:09 PM CDT | Tornado Warning | ICT | Barton | 51 min |
| Jun 11, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 63 min |
| Jun 11, 6:39 PM CDT | Tornado Warning | ICT | Barton, Russell | 39 min |
| Jun 11, 6:51 PM CDT | Tornado Warning | ICT | Ellsworth | 42 min |
| Jun 11, 6:57 PM CDT | Areal Flood Warning | ICT | Barton, Russell | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.